Electrocardiographic changes in organophosphate poisoning - A prospective study of 50 cases at a tertiary care center in Gujarat.
Sanket Makwana1, M N Saiyad2, Vaishali Makwana3
1Assistant Professor, Department of Medicine, C U Shah Medical College, Surendranagar, Gujarat, India
2Professor, Department of Medicine, Smt. S C L Municipal General, Ahmedabad, Gujarat, India
3Assistant Professor, Department of Skin &V.D, C U Shah Medical College, Surendranagar, Gujarat, India
Introduction: Organophosphates (OP) are irreversible cholinesterase inhibitors, producing nicotinic and muscarinic effects. Cardiac complications with these compounds are often fatal. Early recognition of abnormal rhythm protects the patients against acquiring life-threatening arrhythmias. Hence, this study was done to determine the ECG findings in patients with OP poisoning. Aims & Objectives: To determine the various electrocardiographic changes & its importance in acute Organophosphate poisoning. Materials and methods: This prospective observational study of 50 cases was conducted for 2 years in a tertiary care institute. All adults with history of OP poisoning, admitted within 12 hours were enrolled. Patients with cardiac disease or treated from outside were excluded. Diagnosis was made by history, clinical features and confirmed by serum cholinesterase level. ECG analysis of each case was done for rate, rhythm, ST-T changes, PR and QTc intervals, and conduction defects etc. Results: Mean age in the study group was 30.66 ± 11.70(SD). Male:Female ratio was 1.94:1. 78% were suicidal, 22% were accidental and 6(12%) cases expired. Most common mode of poisoning was ingestion 45 cases (90%). Most common ECG abnormality was Sinus Tachycardia in 12(24%) followed by ST-T changes 8(16%), QTc prolongation in 6(12%), Sinus Bradycardia 4(8%), Extrasystole 2(4%), PR Prolongation 1(2%), AF 1(2%) and VT 1(2%). Conclusion: Poisoning with OP compounds can produce significant ECG abnormalities especially sinus tachycardia, non specific ST-T changes and QTc interval prolongation. Since these abnormalities can cause lethal arrhythmia and cardiac damage, careful observation of the electrocardiogram of the patients exposed to OP compound is necessary, parallel to the appropriate medical management.
Keywords: Organophosphates, Serum cholinesterase, ECG, Sinus tachycardia, QTc prolongation, Atropine, Oximes.